Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 120, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2014, 12:42 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2014, 12:42 PM PDT (19:42 UTC)
- Expired
- Aug 19, 2014, 3:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997
WGUS55 KVEF 191942
FFWVEF
CAC071-192245-
/O.NEW.KVEF.FF.W.0120.140819T1942Z-140819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM PDT TUE AUG 19 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 345 PM PDT
* AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTH OF HOLE IN THE
WALL CAMPGROUND...OR 7 MILES SOUTHEAST OF MITCHELL CAVERNS...MOVING
NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ESSEX ROAD...BLACK CANYON ROAD...HOLE IN THE WALL CAMPGROUND AND
BLACK CANYON EQUESTRIAN CAMPGROUND.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 95 AND 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3497 11555 3521 11523 3507 11508 3474 11525
3479 11543
$$
JS2 follow-up statements
385
WGUS75 KVEF 192116
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT TUE AUG 19 2014
CAC071-192245-
/O.CON.KVEF.FF.W.0120.000000T0000Z-140819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
216 PM PDT TUE AUG 19 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...
AT 202 PM PDT...THUNDERSTORMS IN THE WARNED AREA HAVE DECREASED IN
INTENSITY HOWEVER...ELEVATED WATER LEVELS IN WASHES WILL LIKELY
CONTINUE TO CARRY WATER ACROSS ROADWAYS. ANYONE TRAVELING...HIKING
OR CAMPING IN THE AREA EAST OF MITCHELL CAVERNS SHOULD USE CAUTION
AROUND WASHES AND WATCH FOR WATER CROSSING THE ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN SAN BERNARDINO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3497 11555 3521 11523 3507 11508 3474 11525
3479 11543
$$
JS522
WGUS75 KVEF 192238
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM PDT TUE AUG 19 2014
CAC071-192246-
/O.EXP.KVEF.FF.W.0120.000000T0000Z-140819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
338 PM PDT TUE AUG 19 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR EAST CENTRAL
SAN BERNARDINO COUNTY...
MOST THUNDERSTORM ACTIVITY HAS ENDED IN THE WARNED AREA AND FLASH
FLOODING IS NO LONGER EXPECTED. ALTHOUGH NO FURTHER FLASH FLOODING
IS EXPECTED...RUNOFF FROM EARLIER STORMS WILL CONTINUE TO IMPACT
ROADS IN THE WARNED AREA SO TRAVELERS SHOULD CONTINUE TO USE CAUTION
UNTIL WATER RECEDES.
LAT...LON 3497 11555 3521 11523 3507 11508 3474 11525
3479 11543
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:07 AM PDT, 9 hours 35 minutes earlier.
Area forecast discussion, Aug 19, 3:07 AM PDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 307 AM PDT MON AUG 19 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW NORMAL. && .SHORT TERM...THROUGH TONIGHT... WILL BE BRIEF THIS MORNING AS SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE. STORMS BASICALLY NORTH AND EAST OF A LINE FROM THE NEVADA NATIONAL SECURITY SITE TO LAKE MEAD THEN SOUTH TO ESSEX CALIFORNIA. INTENSE STORM NEAR COYOTE SPRINGS FINALLY WEAKENING. STRONGER CORES THAT HAVE GONE OVER GAUGES SEEM TO BE PRODUCING AROUND FOUR TENTHS OF AN INCH IN AN HOUR OR LESS. SEVERAL FLOOD ADVISORIES ARE IN AFFECT FOR NORTHEAST CLARK AND MOHAVE COUNTIES. SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SHIFT NORTH AND EAST INTO THE MORNING. ALL THIS ACTIVITY IS ASSOCIATED WITH A MINOR PERTURBATION EJECTING OUT OF CLOSED LOW ALONG THE CENTRAL CALIFORNIA COAST AND ADDITIONAL LIFT ASSOCIATED WITH 70 KT JETSTREAK. HI-RES MODEL SUGGEST ISOLATED THUNDERSTORMS COULD RE-FIRE THIS AFTERNOON OVER SOUTHEAST CALIFORNIA, SOUTHERN NEVADA AND NEAR THE SOUTHERN SIERRA. ACTION OVER SOUTHEAST CALIFORNIA MAY PERSIST WELL INTO THE EVENING/OVERNIGHT AS IT MOVES ACROSS MOHAVE COUNTY. .LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE ADDED OVER THE PREVIOUS FORECAST. BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON. AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE PERIOD. THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS TO CLIMB BY THE UPCOMING WEEKEND. && .AVIATION...FOR MCCARRAN...THERE WILL BE STORMS WELL NORTH AND EAST OF THE VALLEY WELL INTO THIS MORNING. THIS EARLY MORNING ACTIVITY WILL CONTINUE TO SHIFT EAST OR DISSIPATE. ISOLATED STORMS COULD RE-FIRE IN THE AFTERNOON AND EARLY EVENING OVER THE SURROUNDING MOUNTAINS. CONFIDENCE LOW THAT TERMINALS WOULD BE AFFECTED SO LEFT MENTION OUT OF FORECAST. CONVECTION WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH MUCH OF THE NEXT 24 HOURS AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL FROM OUTFLOW. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF A LINE FROM ESSEX TO RACHEL THIS MORNING, THEN REDEVELOP THIS AFTERNOON. STORMS COULD PERSIST WELL PAST MIDNIGHT OVER MOHAVE COUNTY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH TUESDAY. && SHORT TERM/AVIATION...PIERCE LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 19, 7:56 AM PDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 3 E BARSTOW-DAGGETT AP 34.86N 116.73W
08/18/2014 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER MEASURED 1.72 INCHES. ALL ROADS
CLOSED FOR ABOUT 3 SQUARE MILES DUE TO FLASH FLOODING.
&&
BPLocal storm report, Aug 19, 9:51 AM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 SE OVERTON 36.51N 114.43W
08/19/2014 CLARK NV PARK/FOREST SRVC
RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
169 JUST SOUTH OF THE SIMPLOT PLANT.
&&
WOLCOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:24 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 19, 12:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Aug 19, 1:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 19, 2:07 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 53 min |
| Aug 19, 4:36 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 19, 4:57 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.